Volume 15, issue 1 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Moduli spaces and braid monodromy types of bidouble covers of the quadric

Fabrizio Catanese, Michael Lönne and Bronislaw Wajnryb

Geometry & Topology 15 (2011) 351–396
Abstract

Bidouble covers π: S Q := 1 × 1 of the quadric are parametrized by connected families depending on four positive integers a,b,c,d. In the special case where b = d we call them abc–surfaces.

Such a Galois covering π admits a small perturbation yielding a general 4–tuple covering of Q with branch curve Δ, and a natural Lefschetz fibration obtained from a small perturbation of the composition p1 π.

We prove a more general result implying that the braid monodromy factorization corresponding to Δ determines the three integers a,b,c in the case of abc–surfaces. We introduce a new method in order to distinguish factorizations which are not stably equivalent.

This result is in sharp contrast with a previous result of the first and third author, showing that the mapping class group factorizations corresponding to the respective natural Lefschetz pencils are equivalent for abc–surfaces with the same values of a + c,b. This result hints at the possibility that abc–surfaces with fixed values of a + c,b, although diffeomorphic but not deformation equivalent, might be not canonically symplectomorphic.

Keywords
algebraic surface, moduli space, braid monodromy, equivalence of factorizations, symplectomorphism, bidouble cover, Lefschetz pencil
Mathematical Subject Classification 2000
Primary: 14J15
Secondary: 14J29, 14J80, 14D05, 53D05, 57R50
References
Publication
Received: 12 October 2009
Accepted: 8 November 2010
Published: 1 March 2011
Proposed: Ronald Fintushel
Seconded: Joan Birman, Ron Stern
Authors
Fabrizio Catanese
Mathematisches Institut
Lehrstuhl Mathematik VIII
Universität Bayreuth
Universitätsstraße 30
D-95447 Bayreuth
Germany
http://www.mathe8.uni-bayreuth.de/Personen/Catanese.html
Michael Lönne
Mathematisches Institut
Lehrstuhl Mathematik VIII
Universität Bayreuth
Universitätsstraße 30
D-95447 Bayreuth
Germany
Bronislaw Wajnryb
Department of Mathematics
Rzeszów University of Technology
ul W Pola 2
35-959 Rzeszów
Poland